Vol. 3, No. 1, 2010

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 5, 721–900
Issue 4, 541–720
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
Cover Page
Editorial Board
Editors’ Addresses
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Subscriptions
Editorial Login
Author Index
Coming Soon
Contacts
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Nontrivial solutions to a checkerboard problem

Meaghan Heires, Ryan Jones, Futaba Okamoto, Willem Renzema and Matthew Roberts

Vol. 3 (2010), No. 1, 109–127
Abstract

The squares of an m × n checkerboard are alternately colored black and red. It has been shown that for every pair m,n of positive integers, it is possible to place coins on some of the squares of the checkerboard (at most one coin per square) in such a way that for every two squares of the same color the numbers of coins on neighboring squares are of the same parity, while for every two squares of different colors the numbers of coins on neighboring squares are of opposite parity. All solutions to this problem have been what is referred to as trivial solutions, namely, for either black or red, no coins are placed on any square of that color. A nontrivial solution then requires at least one coin to be placed on a square of each color. For some pairs m,n of positive integers, however, nontrivial solutions do not exist. All pairs m,n of positive integers are determined for which there is a nontrivial solution.

Keywords
$m \times n$ checkerboard, coin placement, trivial solution, nontrivial solution
Mathematical Subject Classification 2000
Primary: 05C15
Milestones
Received: 13 September 2009
Revised: 23 December 2009
Accepted: 29 December 2009
Published: 20 April 2010

Communicated by Ron Gould
Authors
Meaghan Heires
Department of Mathematics
Western Michigan University
Kalamazoo, MI 49008
United States
Ryan Jones
Department of Mathematics
Western Michigan University
Kalamazoo, MI 49008
United States
Futaba Okamoto
Mathematics Department
University of Wisconsin
La Crosse, WI 54601
United States
Willem Renzema
Department of Mathematics
Western Michigan University
Kalamazoo, MI 49008
United States
Matthew Roberts
Department of Mathematics
Western Michigan University
Kalamazoo, MI 49008
United States